Why Is It Called Reye's Syndrome?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

Why is it called Reye syndrome?

Doctor's response

Reye syndrome is named for Ralph Douglas Kenneth Reye (pronounced rye), who served as pathologist at the Royal Alexandra Hospital for Children in Sydney, Australia and who first described a syndrome in young children in which acute encephalopathy (brain disease) and fatty degeneration of the liver follow an acute febrile illness, usually influenza or chickenpox

he story dates back to 1951 when a 10-month-old boy died at the hospital after vomiting for 30 hours. At autopsy Dr. Reye found a new type of brain and liver damage. Over the next 11 years he observed the same unique combination of brain and liver damage in 20 more children.

Dr. Reye might never have gotten around to publishing his discovery but for two young colleagues, Drs. Graeme Morgan and Jim Baral, who prevailed upon him to report the cases. Finally, in 1963 the report of what is now called Reye syndrome appeared in the venerable British medical journal The Lancet.

About 1980, epidemiologists associated Reye syndrome with aspirin then commonly given to children with viral infections, particularly chickenpox (varicella) and influenza. Although the manufacturers resisted the Food and Drug Administration's plan to put warning labels on aspirin bottles, the FDA prevailed.

And starting in 1986, the FDA required a warning stating: "Children and teenagers who have or are recovering from chickenpox, flu symptoms or flu, should NOT use this product. If nausea, vomiting or fever occur, consult a doctor because these symptoms could be an early sign of Reye's syndrome, a rare but serious illness."

Dr. Reye died without warning in 1977 a day after his mandatory retirement at age 65. His obituary in The Medical Journal of Australia ran less than two lines. Now his name is on every bottle of aspirin.

REFERENCES:

  1. Reye RDK, Morgan, D, Baral J. Encephalopathy and fatty degeneration of the viscera: a disease entity in childhood. Lancet 2:749-52, 1963.
  2. Altman, LK. Tale of triumph on every aspirin bottle. The New York Times, May 11, 1999.

Health Solutions From Our Sponsors

Reviewed on 1/11/2018
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW